Severe Diarrehia - Welcome to the myDaVita Kidney Disease and Dialysis Forums


Announcement Module
No announcement yet.

Severe Diarrehia

Page Title Module
Conversation Detail Module
  • Filter
  • Time
  • Show
Clear All
new posts

  • Severe Diarrehia

    My father has been on Dialysis for 4 months and he suffers from severe diarrehia. The only way to keep it under control is taking Imodium 2 times a day. Is this common? Is anyone else experiencing this?

  • #2
    You should tell your father to report this symptom of chronic diarrhea to the medical staff at his dialysis center. He can be checked for other things like a bacteria, etc, that may be the cause.

    Also, does your father happen to have diabetes? A commom complication that can result in diarrhea is something called Diabetic Gastroparesis.

    Whatever the cause, the medical team at his center can offer other ideas to help treat his diarrhea.

    Good luck.
    The response of this moderator is not an attempt to address a specific condition. Please note that the discussion forums do not provide medical advice or professional opinions about specific conditions. The purpose of the discussion forums is to provide an opportunity for individuals to discuss end stage renal disease and related topics. The discussion forms are not a substitute for professional medical care. For questions or


    • #3

      My Father's diarrhea persists. He is not a diabetic. He has been repeatedly tested for C-diff which has been neg. Currently he is on his second regime of Flagyl. He takes 4 Immodiums in the AM and 4 at Night. It still persists. His Dialysis centers both here in NJ & FLorida offer no advice. His Nephologist at U of P has offered no suggestions. He has had numerous GI series-all normal. His GI specialist says it is normal for a dialysis patient to have severe diarrhea. He has altered his diet. His diarrhea persists. My sister is on dialysis (DM) too and she has persistent diarrhea, too. He can no longer continue his daily activities and is so weak after these daily bouts he is considering stopping treatments. No one has any solutions.


      • #4
        need more info

        What are you Dad's labs looking like? Is his Potassium below 4?

        What meds does he take (particularly which ones in common with your sis')?

        Your dad's diarrhea is not a given because of dialysis. I'd be out getting second and third medical opinions.


        • #5

          I wanted to mention that my son was recently in the hospital due to his failing transplanted kidney. He was experiencing diarrhea for about two months. The doctor in the hospital recommended and gave him Lactinex (sp?) granules to put in his food or drink three times a day. His diarrhea has gotten much better. Lactinex also comes in pill for also and is "over-the-counter". The doctor said this is the natural way to help diarrhea. Lactinex contains the normal "good" bacteria/flora which should be in the bowel/intestines to balance the bad bacteria. My son's tests while in the hospital showed he had NO good bacteria in his bowels! This is partly due to taking Septra 3 times a week because his transplanted pancreas empties into the bowel and they need to control the bacteria in the bowel.


          • #6
            may not be what you think

            My mother who is diabetic and failing kidneys, has been complaining about diarrehia for three months. No one has been able to stop it. they have tried several medications. She got so weak i was almost having to carry her. Her legs and stomach were swelled. One day her side started hurting and i took her to the emergency room and they x-rayed her. She had a impacted stool and she had only darkened water (under pressure) seeping by the blockage. NO DIARREHIA. They put her on a stool softener and in a week she was great. Three weeks later she was back again. Had to take more to keep her going. She started this about the time that they doubled her iron pills.


            • #7
              Diarrhea and Dialysis

              I get severe dirrahea right after treatment. Does anyone have any informtiion on this? Can dialysis casue diarrhea? My Dr doesn't think its the treatment but I don't know what else it can be. Don't have much of an appetite.
              Mike Irby


              • #8
                Return of diarrhea

                I posted above about my son who was given Latinex for diarrhea when he was in the hospital for kidney failure. The Latinex helped initially. He has been out of the hospital for over a month now, and his diarrhea has returned, together with periodic fever and occasional vomiting. This is just like when his kidney finally failed. He is on outpatient dialysis at a dialysis center now. His nephrologist is indicating it may be a virus. All the tests when he was in the hospital were negative, including the stool cultures. It is such a shame that so many people are experiencing diarrhea with dialysis and the doctors don't seem to have an explanation or remedy. I did find a website that gave some information on this subject. It discusses various possible reasons for diarrhea when on dialysis, as well as how to help it with diet changes. They specifically indicate you should always discuss it with your dialysis nurses and your doctor. Here is the link:
                Best wishes to everyone for a recovery from this difficult problem.


                • #9
                  i am predialysis and have troble with diarrea. never had toble till i got down to 22 percent kidney fuction.


                  • #10
                    I get the same thing after a dialysis session. We were able to point the finger in my case to the "Epotein" they give me during treatment. I also got "the runs" after I took Procrit injections prior to my needing dialysis. One of the listed side effects of Procrit was diarrehia.

                    nowadays I always make sure I have a good book and Charmin in stock...


                    • #11

                      the culprit could be renagel tablets (phosphorus binders) which need to be taken after every meal when in stage 4-5 kidney failure

                      I started having trouble with diarrhea after beginning to take renagel tablets in feb (have started losing my cadaver transplant after 23 years)

                      when my phosphorus levels are low it seems to get better , but when levels are high (oh i just had to have that slice of pizza yesterday.. ) I notice things get a bit out of whack again.

                      could it be dialysate fluid used during treatment? not sure what they use these days as I was on hemo 1978-1982 and things have probably changed just a wee bit since then,but it may be worth investigating.

                      ask them if mannitol given during dialysis would help any? (I remember it helping with cramps and pressure bottoming out...maybe it's one of those all purpose remedies)..otherwise no words of wisdom, just best wishes to all


                      • #12
                        Hi Everybody , When i first time infected by Diarrehia then i felt how these this diseases make us so week .that time i was very nervous .Diarrehia have attcked due to taking dirtey water by me.i was suffering from food poisoning.


                        • #13
                          This is strange, I started dialysis Monday and I have it too, today my stomach was cramping real bad and my blood pressure dropped big time, but I asked if something was giving me diarrhea and the nurse said no, so I have no clue, I am also Diabetic and my creatinine was at 7.6 then I got dialysis.Sue


                          • #14
                            My experience...

                            with this on dialysis is a result of saline (affects a rare few)... and venofer (iron supplement). Not sure if the same things are used in the US, but being put on dialysis indirectly has helped me tremendously.

                            For myself, phosphate binders affect my bowel habits (renagel in particular). As strange as it seems, marshmellows seem to help me. (Dietician recommended it).



                            • #15
                              Re: Severe Diarrehia


                              My father is on dialysis since Nov.2009. We were doing Peritoneal dialysis , from May 2010, he has lost his apetite and from 12th June he can just take liquids. Also from last week of Jun-10, he is suffering from severe diarrhea, we have done all kind of tests but doctors are not geting any reason for Diarrhea and Loss of Apetite. Doctor also prescribed tab. Imodium.

                              Nephrologists are making guess to have some kind of cancer also,but I am not sure and dont want to go for the cancer diagnosis. Please help me if someone has faced the same issue earlier.



                              Back to Top